OPEN IN READ APP
JOURNAL ARTICLE

Concomitant digoxin toxicity and warfarin interaction in a patient receiving clarithromycin

M J Gooderham, P Bolli, P G Fernandez
Annals of Pharmacotherapy 1999, 33 (7-8): 796-9
10466907

OBJECTIVE: To report a case of a clarithromycin-associated warfarin interaction and digoxin toxicity in a patient.

CASE SUMMARY: A 72-year-old white woman with chronic atrial fibrillation receiving long-standing therapy with digoxin 0.25 mg/d and warfarin 22.5 mg/wk was prescribed clarithromycin 500 mg three times daily for eradication of Helicobacter pylori. The patient presented to the emergency department with gastrointestinal symptoms, weakness, dizziness, and visual changes 12 days after initiation of clarithromycin. Laboratory results revealed a serum digoxin concentration of 4.6 ng/mL (normal 1.0-2.6) and an international normalized ratio of 7.3 (2.0-3.0). Digoxin, warfarin, and clarithromycin were discontinued and the patient was admitted to the hospital for treatment to resolve the symptoms and to return laboratory values to a safe range. Reduced dosages of digoxin (0.125 mg/d) and warfarin (17.5 mg/wk) were restarted on day 7 of hospitalization. The patient was discharged on day 11 in good condition.

DISCUSSION: Several reports of clarithromycin-induced drug interactions with digoxin and with warfarin have been published. Previously, case reports of macrolide-associated interactions mainly involved erythromycin, but more recently have implicated clarithromycin. The interaction between clarithromycin and warfarin is thought to occur from an inhibition of the cytochrome P450 drug metabolizing system. Clarithromycin is thought to cause digoxin toxicity by an alteration of the digoxin-metabolizing gut flora, thereby causing an increase in the digoxin concentration in susceptible individuals. Drug interactions can occur by different mechanisms in the same patient.

CONCLUSIONS: Potential drug interactions can occur between commonly prescribed medications. It is important to monitor patients for symptoms and alterations in laboratory values to prevent not only serious complications, but also unnecessary hospitalizations.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
10466907
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"